Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why do nurses often count the respiratory rate while still appearing to take the pulse?

  1. AIt is not allowed to tell patients that breathing is measured
  2. BCounting breaths is only accurate when the wrist is held
  3. CPatients who know their breathing is watched tend to change it
  4. DThe pulse and breathing rates are always the same number
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AEye protection, then mask, then gown, then gloves
  2. BGloves, then mask, then gown, then eye protection
  3. CGown, then mask, then gloves, then eye protection
  4. DGloves, then eye protection, then gown, then mask
3.Clinical nursingMedium

Before giving a beta-blocker, which observation is most important to check?

  1. AHeart rate and blood pressure
  2. BBlood glucose only
  3. CTemperature only
  4. DBowel movements
4.Clinical nursingHard

A patient suddenly develops a severe "worst ever" headache that reached full intensity within seconds, followed by vomiting and neck stiffness. What should be suspected?

  1. ASinusitis
  2. BTension headache
  3. CMigraine with aura in a known migraine sufferer
  4. DSubarachnoid haemorrhage
5.Arterial blood gas interpretationMedium
pH7.357.457.38PaCO₂mmHg354533HCO₃⁻mmol/L222619uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.38, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 19 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.38PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 19 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354577HCO₃⁻mmol/L222632acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.24, PaCO₂ 77 mmHg (10.3 kPa), HCO₃⁻ 32 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.24PaCO₂ 77 mmHg (10.3 kPa)HCO₃⁻ 32 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
E3 / 4+V2 / 5+M? / 6GCS 8?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 8, with E3 and V2. What motor score M was recorded, and which response does it describe? Give the number.

GCS 8E3V2
M =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 60/min, a cry, cough or sneeze when stimulated, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL25 kcal/kg/day? mL/h77 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 77 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

77 kg25 kcal/kg/day1.2 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%2400 mLamino acids 5%2400 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 15% dextrose and 5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 15%amino acids 5%lipid 100 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardianormal sinus rhythmfirst-degree AV blockjunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2normal sinus rhythm
  3. 3first-degree AV block
  4. 4junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

A patient had a colostomy formed yesterday. Which stoma appearance should be reported straight away?

  1. ADark purple or black
  2. BSlightly swollen
  3. CA little bleeding when cleaned
  4. DMoist and pink-red
14.Prioritization & delegationHard

A patient with diabetes is sweaty and confused, and no glucose meter is available. The patient can swallow. What should the nurse do?

  1. AAsk the patient to lie down and sleep it off
  2. BGive a dose of rapid-acting insulin in case the glucose is high
  3. CWithhold all food and fluids until a meter is found
  4. DTreat for hypoglycemia with fast-acting oral carbohydrate
15.Infection control & patient safetyMedium

A small spill of blood is found on the floor. How should it be cleaned?

  1. AWear gloves, absorb the blood, then clean the area with an approved disinfectant
  2. BCover it with a clean sheet and keep working
  3. CWipe it up quickly with a dry cloth using bare hands, then wash the hands well
  4. DLeave it until housekeeping arrives the next morning
16.Infection control & patient safetyHard

An audit shows poor hand hygiene compliance on a ward. Which plan is most likely to improve it?

  1. ARemoving all sinks so staff must use hand rub
  2. BA single poster about hand hygiene placed in the staff room
  3. CA combined approach with education, hand rub at every bedside, regular audits and feedback
  4. DDisciplining staff who are seen not cleaning their hands, with no other change
17.Lab values & electrolytesMedium

A patient taking empagliflozin (an SGLT2 inhibitor) has glucose in the urine but a normal blood glucose. What is the best interpretation?

  1. AA urinary tract infection
  2. BUncontrolled diabetes needing insulin
  3. CAn expected effect of the drug
  4. DA sign of kidney failure
18.Lab values & electrolytesHard

Which finding most strongly suggests that a patient’s raised creatinine is due to acute kidney injury rather than long-standing chronic kidney disease?

  1. AThe patient has had a high creatinine for many years
  2. BThe patient has long-standing anemia
  3. CThe patient has small kidneys on an ultrasound scan
  4. DThe creatinine was normal three days ago and has doubled since

3Solutions

1.Nursing fundamentals

Answer: C · Patients who know their breathing is watched tend to change it

Why this is the answer

Breathing can be changed on purpose, so a patient who is aware of being watched may breathe differently. Counting unobtrusively for a full minute gives a more accurate rate.

Answer

C · Patients who know their breathing is watched tend to change it
2.Nursing fundamentals

Answer: D · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

D · Gloves, then eye protection, then gown, then mask
3.Clinical nursing

Answer: A · Heart rate and blood pressure

Why this is the answer

Beta-blockers lower heart rate and blood pressure, so bradycardia or hypotension may require withholding the dose and informing the prescriber.

Answer

A · Heart rate and blood pressure
4.Clinical nursing

Answer: D · Subarachnoid haemorrhage

Why this is the answer

A sudden thunderclap headache suggests bleeding into the subarachnoid space, often from a ruptured aneurysm. It needs an urgent CT scan and neurosurgical input.

Answer

D · Subarachnoid haemorrhage
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.38: within 7.35–7.45
PaCO₂ 33 mmHg: low (35–45)
HCO₃⁻ 19 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 34.5–38.5 mmHg, so the measured 33 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.7 = 27.7 mmol/L
chronic: 24 + 3.5·3.7 = 36.95 mmol/L

Compare

measured: 32 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: M = 3

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 8 − 3 − 2 = 3
M3: abnormal flexion of the arms (decorticate posture)

Answer

M = 3
8.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 60/min → 1
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 1 + 2 + 1 + 2 = 7

Interpretation

7 → reassuring

Answer

reassuring
9.Enteral & parenteral nutrition calculations

Answer: R = 67 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·77 = 1925 kcal/day

Daily volume

V = 1925/1.2 = 1604 mL/day

Pump rate

R = 1604/24 = 66.84 ≈ 67 mL/h

Answer

R = 67 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1904 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·2400/100 = 360 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 360·3.4 = 1224 kcal
amino acids: 120·4 = 480 kcal
lipid: 100·2 = 200 kcal

Total energy

E = 1224 + 480 + 200 = 1904 kcal/day

Answer

E = 1904 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus bradycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 31 small boxes, 1500 ÷ 31 ≈ 48 per minute.
2. Rhythm: regular, every R–R is 1.24 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

sinus bradycardia

Answer

sinus bradycardia
12.ECG rhythm strip interpretation

Answer: atrial rate = 75 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 50 small boxes = 2.00 s → 1500 ÷ 50 = 30 ≈ 30 per minute

Answer

atrial rate = 75 bpm

Answer

atrial rate = 75 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

13.Prioritization & delegation

Answer: A · Dark purple or black

Why this is the answer

A healthy stoma is moist and pink to red, and early swelling or slight bleeding is common. A dark purple or black stoma suggests poor blood supply (ischemia) and needs urgent review.

Answer

A · Dark purple or black
14.Prioritization & delegation

Answer: D · Treat for hypoglycemia with fast-acting oral carbohydrate

Why this is the answer

When in doubt, treat as hypoglycemia. A little sugar will not harm a patient with high glucose, but untreated hypoglycemia can cause brain injury within minutes, and insulin could be fatal.

Answer

D · Treat for hypoglycemia with fast-acting oral carbohydrate
15.Infection control & patient safety

Answer: A · Wear gloves, absorb the blood, then clean the area with an approved disinfectant

Why this is the answer

Blood spills are cleaned promptly by staff wearing gloves. The blood is absorbed with disposable material, then the area is cleaned and disinfected with a hospital disinfectant, and waste goes into clinical waste.

Answer

A · Wear gloves, absorb the blood, then clean the area with an approved disinfectant
16.Infection control & patient safety

Answer: C · A combined approach with education, hand rub at every bedside, regular audits and feedback

Why this is the answer

Multimodal strategies, such as easy access to hand rub at the point of care, training, reminders, audits with feedback and leadership support, improve hand hygiene more than single actions.

Answer

C · A combined approach with education, hand rub at every bedside, regular audits and feedback
17.Lab values & electrolytes

Answer: C · An expected effect of the drug

Why this is the answer

SGLT2 inhibitors block glucose reabsorption in the proximal tubule, so glycosuria is expected even with normal blood glucose. Urine glucose cannot be used to monitor control in these patients. The drugs also raise the risk of genital infections and DKA.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

C · An expected effect of the drug
18.Lab values & electrolytes

Answer: D · The creatinine was normal three days ago and has doubled since

Why this is the answer

A rapid rise from a normal baseline over days is the hallmark of acute kidney injury. Long-standing raised values, small kidneys and chronic anemia point to chronic kidney disease.Checked against: Acute Kidney Injury · StatPearls (NCBI Bookshelf) (2026)

Answer

D · The creatinine was normal three days ago and has doubled since

ExamProblems · examproblems.com/courses/nursing-fundamentals